Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Marquette, MI

July 30, 2003Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 30, 2003, 1:19 PM EDT for Delta County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2003, 1:19 PM EDT (17:19 UTC)
Expired
Jul 30, 2003, 2:15 PM EDT
In force
56 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Delta County, MI

The radar

The Marquette radar (KMQT), 97 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 301719
SVRMQT
MIC041-301815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
119 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 215 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF POWERS...OR ABOUT 11 MILES
  WEST OF ESCANABA. THE STORM WAS MOVING NORTHEAST AT 30 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORNELL AT 140 PM EDT...
  GLADSTONE AT 145 PM EDT...
  BRAMPTON AT 150 PM EDT...
  PERKINS...RAPID RIVER AT 155 PM EDT...
  ROCK AT 200 PM EDT...

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES
WHEN ACCOMPANIED BY STRONG WIND GUSTS.

$$

LAT...LON 4561 8733 4587 8733 4617 8710 4617 8675
          4612 8668 4585 8696 4582 8704 4572 8708
          4560 8722

ROLFSON

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:30 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 30, 10:30 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 AM EDT WED JUL 30 2003

FCST CONCERN THIS AFTN IS CONVECTION AND SVR POTENTIAL.

WV IMAGERY SHOWS MIDLEVEL LOW OVER SE MANITOBA DRIFTING TOWARD NWRN
MN. WARM CONVEYOR PCPN BAND EXTENDING FROM N OF LAKE SUPERIOR THRU
THE WRN U.P. INTO WI HAS BEEN SLOWLY EDGING E THIS MORNING.
RECENTLY...THIS PCPN HAS SHOWN A NOTICEABLE DIMINISHING TREND.
EXPECT TSTM DEVELOPMENT JUST AHEAD OF THIS BAND DURING AFTN HEATING
AND BEHIND IT WHERE CLOUDS ARE CLEARING OUT.

ETA AND RUC FCST SOUNDINGS MODIFIED FOR T/TD OF 76/63F YIELD CAPE
VALUES NEAR 2K J/KG. FORTUNATELY DEEP LAYER (0-6KM) SHEAR IS ONLY
10-20KT...LIMITING SIGNIFICANT STORM ORGANIZATION. HOWEVER...WET
BULB ZERO HEIGHTS OF 9-10KFT WILL MAKE SVR HAIL A THREAT...AND
FAVORABLE DECREASE OF THETA-E FROM SFC TO MIDLEVELS (NEAR OR
EXCEEDING 20K) WILL PROVIDE POTENTIAL FOR STRONG WIND GUSTS. AREAS
OVER THE CNTRL FCST AREA WHERE LAKE MICHIGAN LAKE BREEZE INTERSECTS
POTENTIAL OUTFLOW FROM WRN U.P. SHRA WILL NEED TO BE WATCHED.
ALTHOUGH ONGOING SHRA OVER WRN U.P. ARE DIMINISHING...NEW
DEVELOPMENT SHOULD TAKE OFF SOON WHERE CLOUDS ARE THIN.

GOING FCST IS GENERALLY IN GOOD SHAPE AND NO SIGNIFICANT CHANGES ARE
PLANNED IN UPDATE.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Jul 30, 7:00 AM EDT, 6 hours 19 minutes before
MIZ001>007-009>014-084-085-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
700 AM EDT WED JUL 30 2003

...SLIGHT RISK THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BECOME
SEVERE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST TODAY...AND
BECOME MORE NUMEROUS TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF
THE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING MAY BECOMING
SEVERE AND CAUSE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AS LARGE AS
ONE INCH IN DIAMETER. THE GREATEST RISK OF SEVERE WEATHER WILL BE
WEST OF MUNISING AND ESCANABA. EXPECT SOME OF THUNDERSTORMS TO
PRODUCE LOCALLY HEAVY RAIN ACROSS MAINLY THE WEST HALF OF UPPER
MICHIGAN TODAY. THUNDERSTORMS TODAY WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:52 PM EDTSpecial Marine WarningMQT53 min
Jul 30, 1:52 PM EDTSpecial Marine WarningMQT53 min
Jul 30, 2:17 PM EDTSevere Thunderstorm WarningMQTMarquette43 min
Jul 30, 2:45 PM EDTSpecial Marine WarningMQT60 min
Jul 30, 2:45 PM EDTSpecial Marine WarningMQT60 min
Jul 30, 3:47 PM EDTSpecial Marine WarningMQT58 min
Jul 30, 4:34 PM EDTSevere Thunderstorm WarningMQTMarquette56 min
Jul 30, 4:43 PM EDTSevere Thunderstorm WarningMQTHoughton47 min
Jul 30, 5:02 PM EDTSevere Thunderstorm WarningMQTDickinson48 min
Jul 30, 5:28 PM EDTSpecial Marine WarningMQT77 min
Jul 30, 5:28 PM EDTSpecial Marine WarningMQT77 min
Jul 30, 5:44 PM EDTSevere Thunderstorm WarningMQTMarquette46 min
Jul 30, 6:03 PM EDTSpecial Marine WarningMQT57 min
Jul 30, 6:42 PM EDTSpecial Marine WarningMQT63 min
Jul 30, 6:47 PM EDTSpecial Marine WarningMQT58 min
Jul 30, 6:56 PM EDTSpecial Marine WarningMQT64 min
Jul 30, 6:57 PM EDTSevere Thunderstorm WarningMQTBaraga58 min
Jul 30, 7:03 PM EDTSpecial Marine WarningMQT57 min
Jul 30, 7:22 PM EDTSpecial Marine WarningMQT53 min
Jul 30, 7:26 PM EDTSevere Thunderstorm WarningMQTBaraga29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.